Chat Now!   Member Gallery    Member Articles    Games   Member Groups   Member Blogs   Health News    Wire  Bored?

Author Topic: Allergic reaction to Cipro-now I am scared to take another antibiotic!  (Read 298 times)

0 Members and 1 Guest are viewing this topic.

Offline Ksteph

  • Jr. Member
  • **
  • Posts: 55
  • Rec's: 0
  • Gender: Female
  • Personal text
    • Poke This Member
I went to a Dr at a walk in clinic and I was put on Ciprofloxacin for a bladder infection, after taking one that afternoon and one the next morning I had an allergic reaction. My tongue started burning and tingling, I had several different aches and pains (achy feet, knees, arms), my eyes burned, got a rash on my arms and got weird tingly sensations on my arms and legs. I seriously freaked out! I was so terrified that I was going to die any second. My doctor told me to stop taking it (obviously) and take some Benadryl and go pick up the new antibiotic she called in for me. It was weird to me how she didn't act like it was a big deal at all...this was all the information she gave me. I (of course) started googling about Cipro and found out that A LOT of people have had horrible reactions to this antibiotic! Anyways, that's a whole other topic. My problem now is, I still have a bladder infection and I have some new antibiotics, nitrofurantoin, and I am TERRIFIED to take them. I am so scared that I am going to have another reaction or something. I talked to a nurse on the phone from my regular doctors office and she told me to not take any other antibiotic because my body is in a sensitive state from the allergic reaction to cipro. I really don't know what to do, but I don't know why the other doctor would've called that in and told me to take it if I am not supposed to. Advice or similar experiences would be SO appreciated!
Bookmark and Share

Offline Stressed Jumper

  • Sr. Member
  • ****
  • Posts: 304
  • Country: us
  • Rec's: 10
  • Gender: Female
  • Personal text
    • Poke This Member
Re: Allergic reaction to Cipro-now I am scared to take another antibiotic!
« Reply #1 on: January 30, 2014, 09:27:29 AM »
I had a bad reaction to Cipro many years ago when it was given to me for a UTI.  I stopped taking it and waited for the symptoms to go away (I can't take Antihistamines) using Uristat* (an over the counter UT numbing med) to deal with the pain.  Once I was back to normal allergic reaction wise I took my new antibiotic (can't remember what it was) and it cleared up the UTI with no reaction at all.  Cipro is known to be rough on the system but it is very effective in those who can tolerate it.  Just because you and I aren't able to doesn't mean that you will have problems with other antibiotics...I haven't.  Hang in there and take your meds!

*Note:  Uristat will stain your urine yellow/orange, this is normal and nothing to be concerned about.
Bookmark and Share

Offline sad_dad

  • Jr. Member
  • **
  • Posts: 68
  • Rec's: 0
  • Gender: Male
  • Personal text
    • Poke This Member
Re: Allergic reaction to Cipro-now I am scared to take another antibiotic!
« Reply #2 on: January 30, 2014, 10:57:52 AM »
I also believe I had a cipro-related reaction back in July after taking it 7 days for a kidney infection. Unlike many antibiotics, Cipro (which is a quinolone antibiotic) is not nature based (like Penicillin, Amoxicillin, etc.). It is a very strong chemical which pretty much kills about all bacteria in your body good and bad. It's effect on the body's systems has even been compared to chemotherapy. It is very strong. It has a couple of FDA Black Box warnings. Levaquin is also related to Cipro. There is a lot of info on the internet about people's various bad reactions to quinolone antibiotics. I truly believe a lot of the symptoms that started my intense HA were started or are related to my Cipro course. Many doctors will dismiss this connection. However, some will take it seriously. Luckily, I have seen many docs in the last 6 months, and 2 of them believe my symptoms could be related to the Cipro. I will not take it again unless it is necessary for some kind of life-threatening infection. Yes, Cipro does the job its prescribed for, and does it well. But the side effects aren't worth it to me in my opinion unless there is no other choice, and there are other choices to treat UTIs and kidney infections.
Bookmark and Share

Offline Jen0721

  • Newbie
  • *
  • Posts: 15
  • Rec's: 0
  • Gender: Female
  • Personal text
    • Poke This Member
Re: Allergic reaction to Cipro-now I am scared to take another antibiotic!
« Reply #3 on: January 30, 2014, 11:27:30 AM »
I will never allow a doctor to prescribe me Cipro again.  I also was given it for a possible UTI (by IV and oral pill).  I took it for two days, and all my joints began hurting and cracking.  I refused to continue taking it.  I drank 80 oz of water per day, and maintained a healthy diet.  It seemed to go away on its own.  I'm not necessarily suggesting that this is the course of action you pursue, however, I imagine there are options out there beyond antibiotics if you are worried about taking them.   
Bookmark and Share

Offline msgb98

  • Sr. Member
  • ****
  • Posts: 373
  • Rec's: 3
  • Gender: Female
  • Personal text
    • Poke This Member
Re: Allergic reaction to Cipro-now I am scared to take another antibiotic!
« Reply #4 on: January 30, 2014, 11:52:42 AM »
I took Cipro about 14 yrs ago for a UTI and I felt like my skin was tightening. It was scary because I thought I could not breath either. I took a Claritin or a Benedryl and things calmed down. I went to the DR the next day and apparently they stated I had an allergy towards the med.
I am very hesitant to take any medication and my DR knows that (different one from that incident).
Bookmark and Share

Offline Ksteph

  • Jr. Member
  • **
  • Posts: 55
  • Rec's: 0
  • Gender: Female
  • Personal text
    • Poke This Member
Re: Allergic reaction to Cipro-now I am scared to take another antibiotic!
« Reply #5 on: January 30, 2014, 01:35:45 PM »
Thanks for the replies, that makes me feel better! I made myself take my new antibiotic this morning (nitrofurantoin) because my back was killing me! So far so good! I'm just going to have to quit thinking about it! I will never take cipro again, I know it works for some people but it sounds like its a really strong antibiotic that should only be used if it really needs To be!
Bookmark and Share

 

Related Topics

  Subject / Started by Replies Last post
6 Replies
1466 Views
Last post April 04, 2010, 04:34:33 PM
by SkittishSari
5 Replies
305 Views
Last post October 30, 2012, 05:51:35 PM
by wegngis
3 Replies
149 Views
Last post March 24, 2013, 09:39:24 AM
by kconnors
7 Replies
145 Views
Last post July 05, 2014, 04:01:38 PM
by sixpack
4 Replies
132 Views
Last post August 26, 2014, 11:28:07 PM
by greenzebra